Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 35, NWS New Orleans, LA

December 12, 2009Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Dec 12, 2009, 7:53 PM CST for Jackson County, Mississippi. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 12, 2009, 7:53 PM CST (01:53 UTC)
Expired
Dec 12, 2009, 9:45 PM CST
In force
112 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Jackson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
394 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 130153
FFWLIX
MSC059-130345-
/O.NEW.KLIX.FF.W.0035.091213T0153Z-091213T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
753 PM CST SAT DEC 12 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...ST. MARTIN...PASCAGOULA...OCEAN
  SPRINGS...MOSS POINT...ESCATAWPA...

* UNTIL 945 PM CST

* AT 751 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 9 MILES NORTHWEST OF ST.
  MARTIN...OR 9 MILES NORTH OF BILOXI...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GAUTIER...VANCLEAVE AND WADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 945 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3035 8854 3037 8860 3036 8863 3036 8866
      3035 8868 3042 8884 3043 8884 3043 8887
      3074 8887 3073 8841 3036 8839

$$


24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 6:33 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 12, 6:33 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
633 PM CST SAT DEC 12 2009

.UPDATE...
...SOUNDING DISCUSSION...

THE FLIGHT TERMINATED EARLY THIS EVENING DUE TO THE WEATHER MOVING
THROUGH THE AREA...BUT WAS STILL A SUCCESSFUL FLIGHT. THE BALLOON
OBVIOUSLY TRAVELED THROUGH A GOOD DEAL OF RAIN AND THUNDERSTORMS
AND REPRESENTS THAT WELL.

...SHORT TERM...

JUST A FEW NOTES FROM THE HEAVY RAINFALL THAT PASSED THROUGH THE
AREA. AUDUBON PARK PICKED UP 2.46 INCHES OF RAIN BETWEEN 4 AND 5
PM AND 3.79 INCHES FOR THE 6 HOUR PERIOD FROM NOON TO 6PM. THE
TOTAL FOR THE DAY AT AUDUBON NOW STANDS AT 4.55 INCHES WHICH
BREAKS THE DAILY RECORD THAT WAS SET IN 1909. THE AIRPORT IN
KENNER PICKED UP 3.24 INCHES IN THE 6 HOUR PERIOD FROM NOON TO 6PM
AND IS AT 4.14 INCHES AND COUNTING FOR THE DAY. THIS WAS MORE THAN
ENOUGH TO BREAK THE MONTHLY RAINFALL RECORD OF 10.77 INCHES FROM
DECEMBER OF 1967.

98/SO

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  46  70  55  74 /  80  30  10  70
BTR  53  72  58  74 /  80  30  10  70
MSY  60  73  60  74 /  80  30  10  70
GPT  54  73  59  72 /  80  30  10  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...LIVINGSTON...ORLEANS...ST.
     CHARLES...ST. JAMES...ST. JOHN THE BAPTIST...ST.
     TAMMANY...TANGIPAHOA...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...AND WASHINGTON.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...JACKSON...PEARL RIVER...PIKE...AND
     WALTHALL.

GM...NONE.
&&
Hazardous weather outlook, Dec 12, 11:00 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST SAT DEC 12 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131215-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH...
SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH A WARM FRONT MOVING
NORTH FROM THE GULF WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL THAT MAY RESULT IN FLASH FLOODING THIS AFTERNOON AND
EARLY EVENING. PLEASE REFER TO THE FLASH FLOOD WATCH PRODUCT FOR
ADDITIONAL DETAILS.

RIVER FLOODING...
THE PEARL RIVER AT BOGALUSA AND THE ATCHAFALAYA RIVER AT MORGAN
CITY ARE NEAR OR JUST ABOVE FLOOD STAGE. ADDITIONAL RAINFALL
EXPECTED TODAY WILL LEAD TO CONTINUED ELEVATED STREAM FLOWS.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND RIVER
FORECASTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA
MONDAY AND TUESDAY AS A COLD FRONT AND UPPER AIR DISTURBANCE MOVE
INTO THE GULF COAST REGION. THIS SYSTEM WILL ALSO HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL.

RIVER FLOODING...
SOME AREA RIVERS WILL REMAIN NEAR OR JUST ABOVE FLOOD STAGE. PLEASE
REFER TO THE THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECASTS
FOR DETAILS.

MARINE HAZARDS...
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR HAZARDOUS CONDITIONS TO
SMALL CRAFT TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...PLEASE RELAY ANY
REPORTS OF STREET FLOODING OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

24/RR

In the hours before

Local storm report, Dec 12, 4:54 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
454 PM CST SAT DEC 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
12/12/2009                   ORLEANS            LA   PUBLIC

            SERIOUS STREET FLOODING AT ON-RAMPS AND OFF-RAMPS OF
            ELYSION FIELDS AND INTERSTATE 610. CARS STALLING OUT IN
            AT LEAST TWO FEET OF WATER.

0450 PM     FLASH FLOOD      METAIRIE                30.00N 90.18W
12/12/2009                   JEFFERSON          LA   EMERGENCY MNGR

            SERIOUS STREET FLOODING...POSSIBLY STARTING TO THREATEN
            HOMES.

&&

TDESTRI
Special weather statement, Dec 12, 5:09 PM CST, 2 hours 44 minutes before
LAZ040-062-MSZ080-081-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
509 PM CST SAT DEC 12 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST TOWARDS ST TAMMANY
   PARISH...HANCOCK COUNTY...HARRISON COUNTY...

AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SLIDELL
TO 12 MILES SOUTH OF WAVELAND...MOVING EAST AT 40 MPH.

THE CLUSTER OF THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PEARLINGTON...STENNIS SPACE CENTER...WAVELAND...BAY ST.
LOUIS...KILN...PASS CHRISTIAN...DIAMONDHEAD...LONG BEACH...GULFPORT
AIRPORT...LYMAN AND GULFPORT.

THESE STORMS HAVE PRODUCED FLASH FLOODING IN THE NEW ORLEANS METRO
AREA SINCE 430 PM.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24/RR
Local storm report, Dec 12, 6:02 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 PM CST SAT DEC 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
12/12/2009                   ORLEANS            LA   NEWSPAPER

            MEDIA REPORTS HOMES FLOODED IN THE FOUNTAINBLEU
            NEIGHBOORHOOD OF ORLEANS PARISH. WIDESPREAD STREET
            FLOODING CONTINUES ACROSS THE PARISH.

&&

98/SO
Local storm report, Dec 12, 6:29 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
629 PM CST SAT DEC 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      BELLE CHASSE            29.85N 90.00W
12/12/2009                   PLAQUEMINES        LA   LAW ENFORCEMENT

            SIGNIFICANT STREET FLOODING IN NORTHERN PLAQUEMINES
            PARISH.

&&

FREVITTE
Local storm report, Dec 12, 6:43 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
643 PM CST SAT DEC 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      4 ESE CHALMETTE         29.92N 89.91W
12/12/2009                   ST. BERNARD        LA   PUBLIC

            RELATIVE OF NWS EMPLOYEE REPORTED WIDESPREAD SIGNIFICANT
            FLOODING ACROSS ST. BERNARD PARISH

&&

98/SO
Local storm report, Dec 12, 7:06 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
706 PM CST SAT DEC 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLASH FLOOD      BOUTTE                  29.90N 90.40W
12/12/2009                   ST. CHARLES        LA   EMERGENCY MNGR

            FLOODING OF ONE HOME ON EAST BANK AND FOUR HOMES ON WEST
            BANK OF PARISH.

0700 PM     FLASH FLOOD      METAIRIE                30.00N 90.18W
12/12/2009                   JEFFERSON          LA   EMERGENCY MNGR

            DOZENS OF HOMES ON EAST BANK HAVE FLOODED.

&&

TDESTRI

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 7:06 PM CSTRiver Flood WarningLIXPike, Walthall20 hr
Dec 12, 7:46 PM CSTFlash Flood WarningLIXHancock, Harrison6 hr
Dec 12, 8:09 PM CSTRiver Flood WarningLIXHarrison8 days
Dec 12, 8:12 PM CSTRiver Flood WarningLIXHarrison8 days
Dec 12, 8:17 PM CSTRiver Flood WarningLIXHarrison49 hr
Dec 12, 9:46 PM CSTFlash Flood WarningLIXJackson4 hr
Dec 12, 11:35 PM CSTRiver Flood WarningLIXPearl River33 hr
Dec 13, 3:49 AM CSTDense Fog AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson5 hr
Dec 13, 9:14 AM CSTRiver Flood WarningLIXJackson15 days
Dec 13, 3:49 PM CSTFlash Flood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson50 hr
Dec 13, 3:49 PM CSTDense Fog AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson17 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.